Opioids like heroin are highly dangerous drugs. They change the way the brain functions and often create intense dependence that is nearly impossible to break on your own. If you have tried to stop using heroin but haven’t been able to do so, that is not uncommon. It can feel incredibly difficult and even painful to stop But, can you die from heroin withdrawals? Should you just push through it? Here’s what you need to know.
If you are struggling with heroin addiction or withdrawal, your first step should be to call for help. You do not need to go through this on your own. Don’t put your health at risk.
Jump to a Section...
So, Can You Die From Heroin Withdrawals?
Heroin withdrawals can create serious side effects and complications in the body. Some of them can be life-threatening. If you have a serious addiction, trying to suddenly stop using heroin could create an intense reaction in your body, and in some cases, it could put you at risk for health complications that could be serious.
If you are going through withdrawal in a controlled environment, such as in a detox center, you are not likely to feel the same type of symptoms, and any emergency needs you have can be managed in a very effective and safe way.
What Is Opioid Withdrawal Syndrome?
Opioid withdrawal occurs when a person who has been using this substance for a long time stops taking them. The body and brain have become dependent on the substance, so much so that this creates a significant reaction. Most people feel mild to moderate symptoms, including:
- Restlessness and mood swings
Over time, these dissipate as your body learns to function normally again without the substance. During this withdrawal period, though, you may feel overwhelmed and even struggle with the ability to avoid the intense cravings to use heroin again.
How Can Heroin Withdrawal Be Life Threatening?
Can you die from heroin withdrawals really? While it may seem like the withdrawal process is very mild and easy to manage, that’s not what happens in all cases. Some people can experience more intense reactions.
Diarrhea can lead to dehydration, for example. This can make it hard for your organs, including your heart, to work. Vomiting worsens this.
Some people may also suffer heart-related complications like irregular heartbeats. This could be life-threatening if it continues for any length of time. Others struggle with hypernatremia, a drop in blood sodium level that is so significant it can cause the onset of heart failure. Complications from diabetes, as well as malnutrition, are also potential risks.
The relapse risk
Another high risk for those who are going through heroin withdrawal occurs when they fail to avoid using the substance. If your body is working to stop the use of heroin dependence, and you decide to take the drug anyway, often because of the intense cravings, this can create a high risk for overdose.
Your body may not be used to the high dose you were taking. The sudden onset of the availability of heroin doesn’t help improve the cravings, and it can lead to life-threatening complications, including a significant drop in breathing, a slowed heartbeat, and loss of consciousness. An overdose is a life-threatening condition that requires immediate help from 911.
What Can Be Done to Minimize These Risks?
During heroin detox in a treatment center, you will have more of a control scenario. For example, even if you are vomiting or have diarrhea, your body is supported through IV fluids. You also have a doctor available to help with any medical complications that do occur, providing your body with the support it needs to get through those first few days of intense risk.
In a treatment center, you’ll also have tools and resources to help you work on healing. That includes physical as well as healing from the emotional and mental health challenges you could be facing. You’ll learn strategies for managing cravings and get support for your body’s natural healing process. You’ll eat a balanced diet and get the exercise your body needs as well.
You can die from the complications of heroin withdrawal. That’s much less likely to happen in a treatment center. Overdosing on heroin can also cause life-threatening complications, including sudden death. While it can be tough to be in this position, know that help can provide you with the relief you need.
How to Get Help for Heroin Addiction and Withdrawal
Avoid the risk of relapse and health complications. Instead, reach out to speak to an admissions counselor today to learn more about treatment options that can protect your life. Contact 1st Step Behavioral Health or call at (855) 425-4846 to learn more about how we can help you. Speak to an admissions counselor to get started.